Alert archive / California / Tornado Warnings in 2005

Tornado Warning 10, NWS Sacramento, CA

May 9, 2005Sutter County, Yuba County, California

NWS Sacramento, CA issued this tornado warning at May 9, 2005, 2:41 PM PDT for Sutter County, Yuba County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 2:41 PM PDT (21:41 UTC)
Expired
May 9, 2005, 3:15 PM PDT
In force
34 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Sutter County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 36 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KSTO 092143
TORSTO
CAC101-115-092215-
/O.NEW.KSTO.TO.W.0010.050509T2141Z-050509T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
241 PM PDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SUTTER COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF YUBA CITY
  WEST CENTRAL YUBA COUNTY IN CALIFORNIA

* UNTIL 315 PM PDT

* AT 241 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR THE YUBA 
CITY AIRPORT...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BEALE AIR FORCE BASE AT 300 PM PDT

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3921 12170 3909 12166 3913 12145 3924 12148

$$

BASIL
3 follow-up statements
000 
WWUS56 KSTO 092211
SVSSTO
CAC101-115-092230-
/O.EXT.KSTO.TO.W.0010.000000T0000Z-050509T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
309 PM PDT MON MAY 9 2005

...THE TORNADO WARNING HAS BEEN EXTENDED TO 330 PM PDT FOR EASTERN 
SUTTER AND WESTERN YUBA COUNTIES...

THERE HAVE BEEN REPORTS OF A TORNADO TOUCHING DOWN NEAR OLIVEHURST IN 
EXTREME WESTERN YUBA COUNTY. THIS TORNADO IS CONTINUING TO MOVE TO 
THE EAST AT 15 MPH. THE STORM PRODUCING THIS TORNADO WILL BE NEAR 
THE BEALE AIR FORCE BASE AREA NEAR 320 PM PDT.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3921 12170 3909 12166 3913 12145 3924 12148

$$

BASIL
000 
WWUS56 KSTO 092234
SVSSTO
CAC101-115-092230-
/O.EXT.KSTO.TO.W.0010.000000T0000Z-050509T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT MON MAY 9 2005

...THE TORNADO WARNING HAS BEEN EXTENDED TO 400 PM PDT FOR EASTERN 
SUTTER AND WESTERN YUBA COUNTIES...

THERE HAVE BEEN REPORTS OF A TORNADO TOUCHING DOWN NEAR OLIVEHURST 
IN EXTREME WESTERN YUBA COUNTY. THIS STORM HAS MOVED JUST EAST OF 
OLIVEHURST AND CONTINUES TO MOVE TOWARDS BEALE AIR FORCE BASE AT 
ABOUT 10 MPH.  DOPPLER RADAR INDICATES THAT THIS STORM CONTINUES TO 
STRENGTHEN AND HAS ENOUGH ROTATION TO SUPPORT TORNADIC ACTIVITY.  
THIS STORM PRODUCING THIS TORNADO HAS SLOWED...AND WILL BE NEAR THE 
BEALE AIR FORCE BASE AREA BY 345 PM PDT.

ADDITIONAL FUNNEL CLOUDS AND TORNADOS ARE POSSIBLE WITH THIS SYSTEM 
ACROSS EASTERN SUTTER AND WESTERN YUBA COUNTIES.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3921 12170 3909 12166 3913 12145 3924 12148

$$

BASIL
000 
WWUS56 KSTO 092307
SVSSTO
CAC101-115-092230-
/O.EXT.KSTO.TO.W.0010.000000T0000Z-050509T2315Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT MON MAY 9 2005

...THE TORNADO WARNING HAS BEEN CANCELLED FOR EASTERN SUTTER AND 
WESTERN YUBA COUNTIES...

A THUNDERSTORM JUST WEST OF BEALE AIR FORCE BASE HAS BEGUN TO 
WEAKEN. NATIONAL WEATHER SERVICE DOPPLER RADAR DOES NOT SHOW MUCH 
ROTATION WITH THAT PARTICULAR STORM.  AS A RESULT...THE TORNADO 
WARNING FOR EXTREME WESTERN YUBA COUNTY. THIS STORM HAS MOVED JUST 
EAST OF OLIVEHURST AND CONTINUES TO MOVE TOWARDS BEALE AIR FORCE 
BASE AT ABOUT 10 MPH.  

$$

BASIL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at May 9, 2:00 PM PDT, 41 minutes earlier.

Area forecast discussion, May 9, 2:00 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM PDT MON MAY 9 2005

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH THURSDAY...
SEVERE WEATHER IS THE MAIN FOCUS ACROSS THE VALLEY AND FOOTHILLS
THIS AFTERNOON AND EVENING.  NUMEROUS REPORTS OF SMALL HAIL. AND
GUSTY WINDS...BUT NO SEVERE REPORTS AS OF YET.  NUMEROUS MAMMATUS
CLOUDS WERE SEEN EARLIER TODAY ACROSS THE SACRAMENTO AREA...INDICATIVE
OF THE TURBULENCE IN THE CURRENT ATMOSPHERE.

ACROSS THE SIERRA...ON AND OFF SNOW SHOWERS...LOCALLY HEAVY ARE
OCCURRING. WHAT TYPICALLY HAPPENS DURING WIDESPREAD SHOWER/T-STORM
EVENTS IN THE VALLEY IS THAT IT GETS ADVECTED EASTWARD AND UPSLOPE
SEVERAL THOUSAND FEET.  THIS TENDS TO CRAM THE SCATTERED SHOWERS INTO
ONE LARGE STRATIFORM AREA OF PRECIP...NAMELY SNOW ABOVE 4500 FEET. FOR
THAT REASON WILL LEAVE CURRENT WINTER STORM WARNING INTACT THRU 10 PM
AND ALLOW EVENING SHIFT TO MAKE THE DECISION TO TAKE IT DOWN EARLIER OR
LET IT RIDE.

BASIL

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER RIDGE OVER THE GULF OF ALASKA GIVES WAY TO A TROF AS JET
STRENGTHENS ALONG 40N.  FARTHER NORTH STORM TRACK SUPPORTS A
PROGRESSIVE PATTERN...WITH WEATHER SYSTEMS BRUSHING THE FAR NORTH
EVERY COUPLE OF DAYS.  GFS IS STILL SOMEWHAT OF AN OUTLIER...BUT
MOST CONSISTENT AND ACCORDING TO NCEP THE MODEL OF CHOICE.
ECMWF/CANADIAN SOLUTIONS HAVE A MORE AMPLIFIED...SLOWER SOLUTION BUT
UKMET NOW MORE IN LINE WITH THE GFS.  THEREFORE THE FORECAST WILL BE
DRY THROUGH THE PERIOD.  DECENT HEATING AND THE THERMAL TROF LIKELY
TO CAUSE AT LEAST AFTERNOON CUMULUS CLOUDS OVER THE SIERRA
FRIDAY...THERMAL TROF SHIFTS EAST SATURDAY INTO THE GREAT BASIN.
SOMEWHAT COOLER TEMPERATURES SATURDAY AND SUNDAY AS THE DELTA BREEZE
STRENGTHENS.  HIGH CLOUDS SPREAD ACROSS THE REGION SUNDAY/MONDAY AS
A STRONGER WAVE MOVES INTO THE PACIFIC NORTHWEST.  STILL KEEPING THE
FORECAST DRY DAY 7 (MONDAY) FOR NOW.  SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE WEST
     SLOPES OF NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND
     LASSEN PARK AREA...THROUGH 10 PM TONIGHT.

&&
Hazardous weather outlook, May 9, 7:00 AM PDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM MON MAY 9 2005

CAZ013>019-063-064-066>069-101400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA
NEVADA-
700 AM PDT SUN MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LATE SEASON PACIFIC STORM WILL BRING SHOWERS AND THUNDERSTORMS TO
INTERIOR NORTHERN CALIFORNIA TODAY. SNOW LEVELS ARE AROUND 5000 FEET.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SHOWERS WILL TAPER OFF TONIGHT INTO TUESDAY. WEAK RIDGE FOR DRY
WEATHER FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

HS

In the hours before

Special weather statement, May 9, 10:00 AM PDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PDT MON MAY 9 2005

CAZ013>019-063-064-066-067-092300-
BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-
CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY-
1015 AM PDT MON MAY 9 2005

...POTENTIAL FOR STRONG THUNDERSTORMS ACROSS NORTHERN CALIFORNIA...

A STRONG LOW PRESSURE SYSTEM ACROSS NORTHERN CALIFORNIA HAS BROUGHT
IN UNSEASONABLY COLD AND UNSTABLE AIR ACROSS NORTHERN CALIFORNIA.

DUE TO THE UNUSUALLY COLD NATURE OF THIS LATE SEASON STORM SYSTEM...
ANY THUNDERSTORMS THAT DEVELOP CAN HAVE STRONG WIND GUSTS OF OVER 50
MPH AS WELL AS SOME HAIL. A STRONG THUNDERSTORM MAY ALSO PRODUCE A
FUNNEL CLOUD OR EVEN A BRIEF TORNADO WITH LITTLE OR NO WARNING.  IF
A FUNNEL CLOUD IS SPOTTED...SEEK SHELTER IMMEDIATELY.  THE STRONGEST
THUNDERSTORM THREAT FOR TODAY WILL MAINLY BE OVER THE NORTHERN
SACRAMENTO VALLEY REGION...MAINLY NORTH OF SACRAMENTO.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY
THUNDERSTORM. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK
INDOOR SHELTER IMMEDIATELY.

BASIL
Local storm report, May 9, 1:45 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
145 PM PDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             TURLOCK                 37.50N 120.85W
05/09/2005  0.25 INCH        STANISLAUS         CA   PUBLIC

1240 PM     HAIL             ANDERSON                40.45N 122.29W
05/09/2005  0.25 INCH        SHASTA             CA   PUBLIC

            ACCUMULATION UP TO 1 INCH

0142 PM     HAIL             10 N SACRAMENTO         38.71N 121.47W
05/09/2005  0.25 INCH        SACRAMENTO         CA   PUBLIC

            ACCUMULATION COVERING HWY 99

&&

KJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:21 PM PDTSevere Thunderstorm WarningSTOShasta, Tehama54 min
May 9, 1:02 PM PDTSevere Thunderstorm WarningSTOSacramento43 min
May 9, 1:17 PM PDTSevere Thunderstorm WarningSTOShasta28 min
May 9, 1:27 PM PDTSevere Thunderstorm WarningSTOPlacer, Sacramento, Sutter, Yolo48 min
May 9, 1:27 PM PDTSevere Thunderstorm WarningSTOPlacer, Sacramento, Sutter, Yolo48 min
May 9, 1:40 PM PDTSevere Thunderstorm WarningSTOShasta50 min
May 9, 1:46 PM PDTSevere Thunderstorm WarningSTOSacramento44 min
May 9, 2:07 PM PDTSevere Thunderstorm WarningSTOStanislaus15 min
May 9, 2:32 PM PDTSevere Thunderstorm WarningSTOShasta25 min
May 9, 2:43 PM PDTSevere Thunderstorm WarningSTOSacramento44 min
May 9, 2:51 PM PDTSevere Thunderstorm WarningSTOButte44 min
May 9, 3:07 PM PDTSevere Thunderstorm WarningSTOSan Joaquin23 min
May 9, 3:21 PM PDTTornado WarningSTOAmador, Calaveras, San Joaquin24 min
May 9, 3:43 PM PDTSevere Thunderstorm WarningSTOSacramento28 min
May 9, 3:43 PM PDTSevere Thunderstorm WarningSTOSacramento32 min
May 9, 3:46 PM PDTSevere Thunderstorm WarningSTOCalaveras44 min
May 9, 3:57 PM PDTSevere Thunderstorm WarningSTOShasta, Tehama32 min
May 9, 4:22 PM PDTSevere Thunderstorm WarningSTOCalaveras23 min
May 9, 4:36 PM PDTSevere Thunderstorm WarningSTOEl Dorado, Sacramento24 min
May 9, 4:54 PM PDTTornado WarningSTOEl Dorado, Sacramento26 min

Nearby

Tornado Warnings in California, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.